Texas, 2009Damaging Wind in Texas, September 25, 2009
September 25, 2009 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms impacted portions of the southern Texas Panhandle and the northern South Plains of west Texas during the evening hours of the 25th. An isolated storm resulted in a severe wind gust near Tulia (Swisher County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms impacted portions of the southern Texas Panhandle and the northern South Plains of west Texas during the evening hours of the 25th. An isolated storm resulted in a severe wind gust near Tulia (Swisher County). No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 25, 2:04 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 25, 2:04 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT FRI SEP 25 2009
.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS THAT THE PESKY CUTOFF LOW
TO OUR NORTH WAS FINALLY BEGINNING TO ELONGATE TO THE NORTHEAST AND
IT WILL CONTINUE TO OPEN AND EJECT EASTWARD OVER THE NEXT 24 HRS AS
STRONG JET ENERGY ADVANCES INTO THE NW U.S. AND WESTERN CANADA.
EARLY ON...ONE FINAL VORT MAX ROTATING AROUND THE SOUTH SIDE OF THE
LOW AND A SURFACE TROUGH/WEAK FRONT/ SINKING SOUTHWARD FROM THE
PANHANDLE WILL SUPPORT LOW SHOWER/STORM CHANCES ACROSS THE NORTHERN
ZONES THROUGH THE EVENING HOURS. OTHERWISE...DRY NORTHWEST FLOW AND
INCREASING THICKNESSES WILL SUPPORT A WARM DAY SATURDAY /HIGHS
MOSTLY IN THE MIDDLE TO UPPER 80S/ AFTER NEAR AVERAGE COOL READINGS
TONIGHT.
&&
.LONG TERM...
MODELS SHOWING GOOD CONSISTENCY WITH THE OVERALL PATTERN IN THE
12Z CYCLE...THUS NO SIGNFICANT CHANGES WITH THE FCST. GIVEN THE
STAGNANT NATURE OF THE UPPER FLOW OVER THE PLAINS THIS
WEEK...PATTERN WILL BECOME RELATIVELY PROGRESSIVE WITH AN UPPER
LEVEL RIDGE MIGRATING OVERHEAD BY MONDAY FOLLOWED BY A TROUGH
MIDWEEK AND FAIRLY ZONAL FLOW TO END THE WEEK. LOW LEVEL THERMAL
RIDGING EXPECTED SUNDAY WITH TEMPS CLIMBING WELL ABOVE
NORMAL...ALTHOUGH THE WARMEST MAV NUMBERS LOOK A BIT TOO WARM
ATTM. FROPA MONDAY WILL COOL TEMPS BACK TOWARD SEASONAL NORMS FOR
MONDAY AND THROUGH MUCH OF THE WEEK. PRECIP CHANCES LOOK SLIM
THROUGH THE PERIOD. EXCEPTION MAY YET END UP BEING WED/WED NIGHT
AS UPPER TROUGH PASSES OVER THE PLAINS. MAIN QUESTION REVOLVES
AROUND QUALITY OF MOISTURE THAT WILL BE AVAILABLE AND WHETHER
STRONGER DYNAMICS STAY NORTH OF THE FCST AREA. THINK BETTER
CHANCES WILL REMAIN NORTH OF THE AREA WITH A POSSIBILITY OF A SWD
EXTENSION INTO THE NRN FCST AREA. FOR NOW QUESTIONS STILL
PRESENTING MORE THAN ENOUGH TO TIP THE SCALES TO KEEPING POPS JUST
BELOW 15 PCT THRESHOLD TO MENTION IN ZONE FCST.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 46 85 55 89 51 / 20 0 0 0 10
TULIA 48 85 56 92 52 / 20 0 0 0 10
PLAINVIEW 51 87 55 93 55 / 20 0 0 0 10
LEVELLAND 53 88 56 94 55 / 10 0 0 0 10
LUBBOCK 54 88 56 94 57 / 10 0 0 0 10
DENVER CITY 53 89 58 94 55 / 10 0 0 0 10
BROWNFIELD 53 89 59 95 57 / 10 0 0 0 10
CHILDRESS 55 88 61 96 61 / 20 0 0 0 10
SPUR 55 90 60 96 60 / 10 0 0 0 10
ASPERMONT 57 91 63 97 63 / 10 0 0 0 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Sep 25, 2:19 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
319 AM CDT FRI SEP 25 2009
TXZ021>044-260830-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
319 AM CDT FRI SEP 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 25, 5:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
646 PM CDT FRI SEP 25 2009
TXZ022-023-260015-
CASTRO TX-SWISHER TX-
646 PM CDT FRI SEP 25 2009
...STRONG THUNDERSTORM MOVING INTO NORTHERN ACROSS SWISHER AND
NORTHEASTERN CASTRO COUNTIES...
AT 644 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HAPPY...OR ABOUT 18 MILES
NORTHWEST OF TULIA...MOVING SOUTHEAST AT 35 MPH.
STRONG WIND GUSTS UP TO 55 MPH AND LOCALLY DENSE BLOWING DUST MAY
ACCOMPANY THIS STORM. TAKE SHELTER IF THREATENING WEATHER APPROACHES.
LAT...LON 3475 10147 3467 10147 3453 10162 3457 10209
3471 10214 3476 10210 3476 10161
TIME...MOT...LOC 2345Z 307DEG 31KT 3472 10198Thunderstorm Wind, Swisher
- When
- September 25, 6:10 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
The Texas Tech University West Texas Mesonet site near Tulia recorded a thunderstorm wind gust of 61 mph shortly after 18:00 CST. These winds occurred as outflow spread well south of the parent thunderstorm, which was located nearly ten miles to the northeast. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, September 25, 20091 death · 1 injured · 1 event
- Dense Fog in Illinois, September 25 to 26, 20091 death · 1 event
- Dense Fog in Illinois, September 25 to 26, 200920 events
- Lightning Strike in North Carolina, September 25, 20092 injured · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 25 to 26, 2009$5,000 · 14 events
- Flash Flooding in Tennessee, September 25, 20096 events
- Dense Fog in Indiana, September 25 to 26, 20096 events
- Hail and Damaging Wind in Texas, September 25, 20091.25 in hail · 4 events
- Damaging Winds in Kansas, September 25, 2009$6,000 · 52 kt wind · 2 events
- Flash Flooding in Virginia, September 25, 20092 events
- Flash Flooding in Kentucky, September 25 to 26, 20092 events
- Heavy Rain in Tennessee, September 25, 2009$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190964.